A permuted graph matrix is a matrix \(V \in \mathbb{C}^{(m+n)\times m}\) such that every row of the m × m identity matrix I m appears at least once as a row of V. Permuted graph matrices can be used in some contexts in place of orthogonal matrices, for instance when giving a basis for a subspace \(\mathcal{U}\subseteq \mathbb{C}^{m+n}\), or to normalize matrix pencils in a suitable sense. In these applications the permuted graph matrix can be chosen with bounded entries, which is useful for stability reasons; several algorithms can be formulated with numerical advantage with permuted graph matrices. We present the basic theory and review some applications from optimization or in control theory.


Invariant Subspace Negative Real Part Full Column Rank Algebraic Riccati Equation Grassmann Manifold 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



The author is grateful to C. Mehl, B. Meini and N. Strabič for their useful comments on an early version of this chapter.


  1. 1.
    Absil, P.-A., Mahony, R., Sepulchre, R.: Optimization Algorithms on Matrix Manifolds. Princeton University Press, Princeton (2008)CrossRefMATHGoogle Scholar
  2. 2.
    Anderson, B.: Second-order convergent algorithms for the steady-state Riccati equation. Int. J. Control 28(2), 295–306 (1978)CrossRefMATHGoogle Scholar
  3. 3.
    Arioli, M., Duff, I.S.: Preconditioning of linear least-squares problems by identifying basic variables. Technical report RAL-P-2014-007s, Rutherford Appleton Laboratory (2014)Google Scholar
  4. 4.
    Bai, Z., Demmel, J., Gu, M.: An inverse free parallel spectral divide and conquer algorithm for nonsymmetric eigenproblems. Numer. Math. 76(3), 279–308 (1997)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Benner, P., Byers, R.: An exact line search method for solving generalized continuous-time algebraic Riccati equations. IEEE Trans. Autom. Control 43(1), 101–107 (1998)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Benner, P., Byers, R.: An arithmetic for matrix pencils: theory and new algorithms. Numer. Math. 103(4), 539–573 (2006)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Benner, P., Laub, A., Mehrmann, V.: A collection of benchmark examples for the numerical solution of algebraic Riccati equations I: the continuous-time case. Technical report SPC 95-22, Forschergruppe ‘Scientific Parallel Computing’, Fakultät für Mathematik, TU Chemnitz-Zwickau, 1995. Version dated 28 Feb 1996Google Scholar
  8. 8.
    Benner, P., Li, J.-R., Penzl, T.: Numerical solution of large-scale Lyapunov equations, Riccati equations, and linear-quadratic optimal control problems. Numer. Linear Algebra Appl. 15(9), 755–777 (2008)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Bini, D.A., Iannazzo, B., Meini, B.: Numerical Solution of Algebraic Riccati Equations. Volume 9 of Fundamentals of Algorithms. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2012)Google Scholar
  10. 10.
    Chu, D., Liu, X., Mehrmann, V.: A numerical method for computing the Hamiltonian Schur form. Numer. Math. 105(3), 375–412 (2007)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Chu, E.K.-W., Fan, H.-Y., Lin, W.-W.: A structure-preserving doubling algorithm for continuous-time algebraic Riccati equations. Linear Algebra Appl. 396, 55–80 (2005)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Chu, E.K.-W., Fan, H.-Y., Lin, W.-W., Wang, C.-S.: Structure-preserving algorithms for periodic discrete-time algebraic Riccati equations. Int. J. Control 77(8), 767–788 (2004)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Çivril, A., Magdon-Ismail, M.: On selecting a maximum volume sub-matrix of a matrix and related problems. Theor. Comput. Sci. 410(47–49), 4801–4811 (2009)CrossRefMATHGoogle Scholar
  14. 14.
    Dantzig, G., Thapa, M.: Linear Programming. 1. Springer Series in Operations Research. Springer, New York (1997)Google Scholar
  15. 15.
    Dollar, H.S.: Constraint-style preconditioners for regularized saddle point problems. SIAM J. Matrix Anal. Appl. 29(2), 672–684 (2007)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Dollar, H.S., Wathen, A.J.: Approximate factorization constraint preconditioners for saddle-point matrices. SIAM J. Sci. Comput. 27(5), 1555–1572 (2006)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Dopico, F., Johnson, C.: Complementary bases in symplectic matrices and a proof that their determinant is one. Linear Algebra Appl. 419(2–3), 772–778 (2006)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Fassbender, H.: Symplectic Methods for the Symplectic Eigenproblem. Kluwer Academic/Plenum Publishers, New York (2000)MATHGoogle Scholar
  19. 19.
    Gantmacher, F.R.: The Theory of Matrices. Vols. 1, 2 (Trans. by K.A. Hirsch). Chelsea Publishing, New York (1959)Google Scholar
  20. 20.
    Gardiner, J.D., Laub, A.J.: A generalization of the matrix-sign-function solution for algebraic Riccati equations. Int. J. Control 44(3), 823–832 (1986)CrossRefMATHGoogle Scholar
  21. 21.
    Golub, G., Van Loan C.: Matrix Computations. Johns Hopkins Studies in the Mathematical Sciences, 3rd edn. Johns Hopkins University Press, Baltimore (1996)Google Scholar
  22. 22.
    Goreinov, S.A., Oseledets, I.V., Savostyanov, D.V., Tyrtyshnikov, E.E., Zamarashkin, N.L.: How to find a good submatrix. In: Matrix Methods: Theory, Algorithms and Applications, pp 247–256. World Scientific, Hackensack (2010)Google Scholar
  23. 23.
    Goreinov, S.A., Tyrtyshnikov, E.E., Zamarashkin, N.L.: A theory of pseudoskeleton approximations. Linear Algebra Appl. 261, 1–21 (1997)CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Guo, C.-H., Lancaster, P.: Analysis and modification of Newton’s method for algebraic Riccati equations. Math. Comput. 67(223), 1089–1105 (1998)CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Higham, N.: Accuracy and Stability of Numerical Algorithms, 2nd edn. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2002)Google Scholar
  26. 26.
    Higham, N.J.: Functions of Matrices. Theory and Computation. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2008)Google Scholar
  27. 27.
    Ionescu, V., Oară, C., Weiss, M.: Generalized Riccati Theory and Robust Control. A Popov Function Approach. Wiley, Chichester (1999)MATHGoogle Scholar
  28. 28.
    Jacobson, D., Speyer, J.: Necessary and sufficient conditions for optimality for singular control problems; a transformation approach. J. Math. Anal. Appl. 33, 163–187 (1971)CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Kimura, M.: Convergence of the doubling algorithm for the discrete-time algebraic Riccati equation. Int. J. Syst. Sci. 19(5), 701–711 (1988)CrossRefMATHGoogle Scholar
  30. 30.
    Kleinman, D.: On an iterative technique for Riccati equation computations. IEEE Trans. Autom. Control 13(1), 114–115 (1968)CrossRefGoogle Scholar
  31. 31.
    Knuth, D.E.: Semioptimal bases for linear dependencies. Linear Multilinear Algebra 17(1), 1–4 (1985)CrossRefMATHMathSciNetGoogle Scholar
  32. 32.
    Lin, W.-W., Mehrmann, V., Xu, H.: Canonical forms for Hamiltonian and symplectic matrices and pencils. Linear Algebra Appl. 302/303, 469–533 (1999) Special issue dedicated to Hans Schneider (Madison, 1998)Google Scholar
  33. 33.
    Malyshev, A.N.: Calculation of invariant subspaces of a regular linear matrix pencil. Sibirsk. Mat. Zh. 30(4), 76–86, 217 (1989)Google Scholar
  34. 34.
    Mehrmann, V.: The Autonomous Linear Quadratic Control Problem: Theory and Numerical Solution. Volume 163 of Lecture Notes in Control and Information Sciences. Springer, Berlin (1991)Google Scholar
  35. 35.
    Mehrmann, V., Poloni, F.: Doubling algorithms with permuted Lagrangian graph bases. SIAM J. Matrix Anal. Appl. 33(3), 780–805 (2012)CrossRefMATHMathSciNetGoogle Scholar
  36. 36.
    Mehrmann, V., Poloni, F.: Using permuted graph bases in \(\mathcal{H}_{\infty }\) control. Autom. J. IFAC 49(6), 1790–1797 (2013)CrossRefMathSciNetGoogle Scholar
  37. 37.
    Mehrmann, V., Poloni, F.: An inverse-free ADI algorithm for computing Lagrangian invariant subspaces. Technical report 14-2014, Institute of Mathematics, Technische Universität Berlin (2014)Google Scholar
  38. 38.
    Nakatsukasa, Y., Higham, N.J.: Backward stability of iterations for computing the polar decomposition. SIAM J. Matrix Anal. Appl. 33(2), 460–479 (2012)CrossRefMATHMathSciNetGoogle Scholar
  39. 39.
    Nakatsukasa, Y., Higham, N.J.: Stable and efficient spectral divide and conquer algorithms for the symmetric eigenvalue decomposition and the SVD. SIAM J. Sci. Comput. 35(3), A1325–A1349 (2013)CrossRefMATHMathSciNetGoogle Scholar
  40. 40.
    Noferini, V., Poloni, F.: Duality of matrix pencils, Wong chains and linearizations. MIMS E-prints 2013.17, The University of Manchester, 2014. Version deposited on 7 August 2014Google Scholar
  41. 41.
    Oseledets, I.V., Savostyanov, D.V., Tyrtyshnikov, E.E.: Cross approximation in tensor electron density computations. Numer. Linear Algebra Appl. 17(6), 935–952 (2010)CrossRefMATHMathSciNetGoogle Scholar
  42. 42.
    Pan, C.-T.: On the existence and computation of rank-revealing LU factorizations. Linear Algebra Appl. 316(1–3), 199–222 (2000). Conference Celebrating the 60th Birthday of Robert J. Plemmons (Winston-Salem, 1999)Google Scholar
  43. 43.
    Poloni, F.: Pgdoubling (2012) Matlab library. Available online on
  44. 44.
    Poloni, F., Reis, T.: A deflation approach for large-scale Lur’e equations. SIAM J. Matrix Anal. Appl. 33(4), 1339–1368 (2012)CrossRefMATHMathSciNetGoogle Scholar
  45. 45.
    Savostyanov, D.V.: Quasioptimality of maximum-volume cross interpolation of tensors. Technical report arXiv:1305.1818, (2013)Google Scholar
  46. 46.
    Stewart, G.W., Sun, J.G.: Matrix Perturbation Theory. Computer Science and Scientific Computing. Academic, Boston (1990)MATHGoogle Scholar
  47. 47.
    Tsatsomeros, M.: Principal pivot transforms: properties and applications. Linear Algebra Appl. 307(1–3), 151–165 (2000)CrossRefMATHMathSciNetGoogle Scholar
  48. 48.
    Usevich, K., Markovsky, I.: Optimization on a Grassmann manifold with application to system identification. Autom. J. IFAC 50(6), 1656–1662 (2014)CrossRefMATHMathSciNetGoogle Scholar
  49. 49.
    Weiss, H., Wang, Q., Speyer, J.: System characterization of positive real conditions. IEEE Trans. Autom. Control 39(3), 540–544 (1994)CrossRefMATHMathSciNetGoogle Scholar
  50. 50.
    Wilkinson, J.H.: The Algebraic Eigenvalue Problem. Monographs on Numerical Analysis. The Clarendon Press/Oxford University Press, New York (1988). Oxford Science Publications.Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Dipartimento di InformaticaUniversità di PisaPisaItaly

Personalised recommendations